Tenofovir-related Fanconi’s syndrome and osteomalacia in a teenager with HIV
Full recordShow full item record
AbstractA teenage boy with vertically acquired-HIV presented with bone pain of 6 months duration. His antiretroviral therapy (ART) consisted of tenofovir disoproxil fumarate (TDF), emtricitabine and ritonavir-boosted lopinavir. Plain X-rays showed stress fractures of metatarsals bilaterally. A dual emission X-ray absorptiometry scan revealed osteomalacia. Raised serum creatine, hypophosphataemia, glycosuria and metabolic acidosis supported a diagnosis of Fanconi's syndrome. Serum vitamin D levels were low. Discontinuation of TDF led to improvement in renal function, increase in serum phosphate and resolution of bone pain. This case uniquely features renal and skeletal toxicities with resultant metatarsal stress fractures. Children and adolescents on combined ART which include tenofovir should be screened for the early detection of proximal tubulopathy, with the measurement of renal function, phosphate, vitamin D and urinary phosphate excretion. Although uncommon and mostly reversible, recognition of tenofovir-related effects is paramount as prolonged exposure may lead to persistent renal tubular damage and osteomalacia.